Minnesota, 2008

Winter Weather in Minnesota, December 27, 2008

December 27, 2008 · NWS ARX · 1 event in 1 county or zone

A 74-year old man was injured on the northwest side of Rochester, MN when a chunk of ice and snow flew off a truck and hit the front end of his vehicle, deploying the airbag, causing him to lose control and hit a telephone pole. He was placed in critical condition at a local hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A 74-year old man was injured on the northwest side of Rochester, MN when a chunk of ice and snow flew off a truck and hit the front end of his vehicle, deploying the airbag, causing him to lose control and hit a telephone pole. He was placed in critical condition at a local hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 27, 3:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 27, 3:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CST SAT DEC 27 2008

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE PRECIPITATION TONIGHT AND THE
CHANCES AGAIN BY MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER
NORTHERN LAKE SUPERIOR WITH A COLD FRONT SOUTH INTO WESTERN ARKANSAS.

LOCAL AND REGIONAL RADARS INDICATED MOST OF THE PRECIPITATION AT
THIS TIME IS ALONG AND AHEAD OF THE FRONT AND FOR THE MOST PART
HAS NOW SHIFTED EAST OF THE FORECAST AREA. BOTH THE 27.12Z NAM AND
GFS SHOW A STRONG SHORT WAVE TROUGH COMING ACROSS TONIGHT AS THE
THE LONG WAVE TROUGH AXIS MOVES ACROSS THE FORECAST AREA. STRONG
QG CONVERGENCE SHOULD OCCUR FROM 850 MB UP THROUGH 300 MB WITH
THIS WAVE. STRONG PV ADVECTION ALSO EXPECTED IN THE 500-300 MB
LAYER WITH THE GFS SHOWING OVER 30 PVU/S THROUGH 06Z. WITH ALL
THIS STRONG FORCING THE CONCERN IS NOT IF IT WILL PRECIPITATE
AGAIN BUT WHERE. THE 12Z MODELS AND 27.09Z SREFS WERE PRETTY
INSISTENT ON SHOWING A BAND OF PRECIPITATION FROM ABOUT KOLZ
THROUGH KMDZ AND EAST. THE 27.18Z NAM AND 27.15Z WHILE SHOWING THE
PRECIPITATION IN MUCH THE SAME AREA ARE MUCH LOWER ON QPF AMOUNTS
THROWING CONSIDERABLE DOUBT INTO EXACTLY HOW MUCH SNOW WILL FALL.
CUT BACK ON QPF AMOUNTS FROM THE PREVIOUS FORECAST AS IT WAS BUT
MAY NOT HAVE GONE FAR ENOUGH. FOR NOW WILL GO WITH SNOW
ACCUMULATIONS OF 2 TO 3 INCHES EAST OF THE KOLZ-KMDZ LINE. THESE
AMOUNTS DO NOT MEET ADVISORY CRITERIA BUT THE BUFKIT SOUNDINGS
FROM THE 27.12Z NAM AND GFS BOTH SHOW THE POTENTIAL FOR A PERIOD
OF MIXED PRECIPITATION BETWEEN 00Z AND 03Z. COULD SEE A LITTLE
FREEZING RAIN OR DRIZZLE...SLEET AND SNOW BEFORE GOING TO ALL
SNOW. FOR THE POSSIBILITY OF THIS MIXED PRECIPITATION WILL LEAVE
THE ADVISORY IN PLACE FOR NOW BUT WOULD EXPECT THE EVENING SHIFT
TO BE ABLE TO CANCEL THIS EARLY. ALREADY DROPPED SOME OF THE
WESTERN COUNTIES OUT WHERE NO MIXED PRECIPITATION IS EXPECTED AND
SNOW AMOUNTS SHOULD BE LESS THAN 2 INCHES.

THE NEXT CHANCE OF PRECIPITATION THEN COMES MONDAY NIGHT. ZONAL
FLOW EXPECTED TO SET UP AFTER THE PASSAGE OF THE LONG WAVE TROUGH
TONIGHT. THIS WILL ALLOW A PRETTY STRONG SHORT WAVE TROUGH TO
CROSS THE UPPER MIDWEST STARTING MONDAY NIGHT. THE SURFACE LOW
WITH THIS SHORT WAVE TROUGH IS EXPECTED TO CROSS SOUTH DAKOTA
MONDAY NIGHT GIVING THE REGION A GOOD SHOT OF WARM AIR ADVECTION.
THE GFS PRODUCES UP TO 6 MICROBARS/S OF UPGLIDE ON THE 285K
SURFACE FROM THIS WARM AIR ADVECTION BUT IT LOOKS LIKE THE BEST
SATURATION WILL STAY FROM ABOUT THE TWIN CITIES OVER TOWARD GREEN
BAY AND NORTH. HAVE INTRODUCE SOME LOW END CHANCE POPS ACROSS THE
NORTH WITH THIS SYSTEM.

.LONG TERM...TUESDAY THROUGH SATURDAY

DECENT AGREEMENT BETWEEN THE OPERATIONAL 27.06Z GFS AND 27.00Z
THROUGH ABOUT THURSDAY AND THEN SOME TIMING DIFFERENCES. WITH A FAST
ZONAL FLOW...TIMING DIFFERENCES THAT FAR OUT ARE TO BE EXPECTED
AND HAVE TRENDED TOWARD THE HPC GUIDANCE AND 27.00Z GFS ENSEMBLE
MEANS TO RESOLVE ANY DIFFERENCES. SHORT WAVE TROUGH AND SURFACE
LOW COME ACROSS THE REGION TUESDAY. WITH GOOD AGREEMENT SHOWN WITH
THIS SYSTEM RAISED THE POPS FOR THE ENTIRE AREA WITH HIGHEST
VALUES ACROSS THE NORTH. FOR NOW HAVE STAYED WITH CHANCE POPS BUT
THESE WILL LIKELY HAVE TO GO UP WITH LATER FORECASTS. THE NEXT
SYSTEM BECOMES THE DIFFICULT ONE TO TIME AS THE SHORT WAVE TROUGH
AND SURFACE LOW PRESSURE ZIP BY TO THE NORTH. FOR NOW WILL HAVE
LOW END CHANCE POPS FROM THURSDAY INTO FRIDAY UNTIL A BETTER
HANDLE ON THE TIMING CAN BE ACHIEVED.

&&

.AVIATION...

WESTERLY FLOW HAS SENT TEMPERATURES DOWN THROUGH THE DAY.
THANKFULLY...MOST OF THE PRECIPITATION SHIFTED EAST AS
WELL...KEEPING THE FREEZING RAIN MINIMAL. LATEST SATELLITE IMAGERY
AND MODEL INPUT SUGGEST ANOTHER SURGE OF MOISTURE AND LIFT COULD
WRAP BACK WESTWARD INTO THE REGION THIS EVENING. HIGHER THREAT FOR
PRECIPITATION AT KLSE THAN AT KRST...BUT EITHER WAY LOOKING LIKE IT
SHOULD FALL IN THE FORM OF SNOW. A FEW INCHES ACCUMULATION POSSIBLE
WITH MVFR/IFR CONDITIONS THROUGH MUCH OF THE NIGHT.

SYSTEM WILL PULL AWAY LATE TONIGHT...WITH CLEARING SKIES FROM WEST
TO EAST EXPECTED EARLY SUNDAY MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR MNZ088-MNZ096.

IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR IAZ010-IAZ011-
     IAZ029-IAZ030.

&&

SHORT/LONG TERM...04
AVIATION...MW
Hazardous weather outlook, Dec 27, 4:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CST SAT DEC 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
427 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ANY REMAINING WINTRY MIX OF PRECIPITATION WILL CHANGE OVER TO SNOW
BY THIS EVENING WITH LIGHT SNOW LIKELY THROUGH MUCH OF THE NIGHT.
LIGHT ICE ACCUMULATIONS IN MANY AREAS HAVE MADE ROADS SLIPPERY IN
SPOTS...AND THIS WILL BE COVERED BY A BLANKET OF LIGHT SNOW TONIGHT.
AREAS EAST OF A LINE FROM OELWEIN THROUGH DECORAH TO WINONA AND
MONDOVI WILL SEE 2 TO 3 INCHES OF SNOW...WITH A LITTLE HIGHER AMOUNTS
OVER CENTRAL WISCONSIN NEAR MAUSTON. A WINTER WEATHER ADVISORY
REMAINS IN EFFECT FOR THESE AREAS.

WEST OF THIS LINE...INCLUDING CHARLES CITY AND ROCHESTER...SOME LIGHT
ACCUMULATIONS AROUND AN INCH OR SO ARE POSSIBLE...WITH THE THREAT
OF THE WINTRY MIX HAVING ENDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW WEAKER WEATHER DISTURBANCES WILL BRING SNOW CHANCES TO THE
AREA ADDITIONAL CHANCES FOR SNOW TUESDAY NIGHT...AND AGAIN FROM
THURSDAY INTO FRIDAY. SOME LIGHT ACCUMULATIONS LOOK POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF PRECIPITATION TYPES...ALONG WITH ANY SNOW OR ICE
ACCUMULATIONS THROUGH EARLY SUNDAY WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Dec 27, 11:49 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FREEZING RAIN    1 WNW OELWEIN           42.68N 91.93W
12/27/2008  M0.31 INCH       FAYETTE            IA   AMATEUR RADIO

            ICE ON POWER LINES ONE SIXTEENTH OF AN INCH.

&&

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Olmsted

When
December 27, 5:00 PM CST
Where
Olmsted forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A 74-year old man was injured on the northwest side of Rochester, MN when a chunk of ice and snow flew off a truck and hit the front end of his vehicle, deploying the airbag, causing him to lose control and hit a telephone pole. He was placed in critical condition at a local hospital.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141748.